Talk

Advanced search

Antibiotics and breastfeeding - any experience?

(17 Posts)
Sunshineseeker80 Tue 18-Feb-14 21:50:19

I had some swabs done last week to test for possible thrush in my nipples as I had a couple of open nipple wounds that hadn't healed. I started thrush medication (daktarin for baby and clomtrimazole for me) last week and one nipple has healed but the other hasn't really changed. The GP surgery called today and said the results showed a slight strep (?) infection. Because of the lack of healing they have given me antibiotics (Erythromycin) for 5 days.
The nurse said they may give the baby loose stools so I should give her formula. I said no, she said just top up with formula, I said no again, and I wanted a different antibiotic. She went and checked with another Dr who said it was ok to take when breastfeeding but to be careful with loose stools for baby. Dr google says it is safe to take, but be cautious.

Since starting the thrush treatment my LO has gone from pooping once or twice a day to after every feed. Am worried that the antibiotics are going to make her more sick (she is only 5 1/2 weeks old) - does anyone have any experience of continuing to feed whilst taking Erythromycin? Were there any side effects? Should I take the tablets and see what happens to LO? The damage was caused by a tongue tie and she didn't regain her birth weight for 3 weeks and I don't want her to suffer again, but I am still having pain when feeding her so hoping the antibiotics would help clear that up. Also should I continue with the topical thrush treatment? Don't want the antibiotics to make thrush any worse although not even sure if I have it...!

CitrusyOne Tue 18-Feb-14 21:51:46

Call La Leche League helpline. If they don't know the answers no-one will.

IWantToSCRRREAM Tue 18-Feb-14 21:56:17

Sorry I have no idea about the thrush thing but I had to take those antibiotics when my DD was about 6-8weeks old. The only thing I really remember was that it turned her poo green. Sorry that's not much help. Hope someone more knowledgeable comes to answer.

Ziggyzoom Tue 18-Feb-14 21:56:37

When I had a similar query, NCT breastfeeding counsellor contacted a pharmacist on my behalf explaining that they know more about drugs than GP's. the pharmacist rang me directly and was very helpful.

Paintyfingers Tue 18-Feb-14 22:01:03

Message withdrawn at poster's request.

Paintyfingers Tue 18-Feb-14 22:02:27

Message withdrawn at poster's request.

Sunshineseeker80 Tue 18-Feb-14 22:03:59

Thanks all for your help and the links. Will call the helpline in the morning and speak to the pharmacist when I collect the prescription to double check and just see how it goes I think. I suppose I can always stop taking them and go back for an alternative if there is a problem...

RedKites Tue 18-Feb-14 22:04:24

The Breastfeeding Network have a factsheet on antibiotics and breastfeeding here . It should be reassuring, but if you still have any concerns, you can email or phone them - more details on that link.

Ziggyzoom Tue 18-Feb-14 22:05:23

See kellymom too. Ironically some sources say it may cause thrush!

I had anti b's when breastfeeding and the NCT woman also suggested live acidophilus supplements to stave off the thrush. I got mine from Holland and Barrett I seem to recall, but I'm going back nearly 6 years!

I second Painty finger's praise for your determination. Stick with it, it is worth it!

Paintyfingers Tue 18-Feb-14 22:05:37

Message withdrawn at poster's request.

RedKites Tue 18-Feb-14 22:05:39

Oops, sorry x-posted with Paintyfingers.

Paintyfingers Tue 18-Feb-14 22:08:38

Message withdrawn at poster's request.

Paintyfingers Tue 18-Feb-14 22:09:15

Message withdrawn at poster's request.

januarysnowdrop Tue 18-Feb-14 22:13:44

I took masses of antibiotics while breastfeeding dd3 when she was less than two weeks old as I was in hospital with an invasive strep A infection (what used to be called childbed fever). I was hooked up to a drip of ABs for hours, and then taking what the consultant described as the 'Dettol of antibiotics' for a further week. Every medical professional I saw, I would ask them if it was okay to carry on bfing while I was taking all these millions of heavy-duty drugs and they all said 'yes, don't worry, she'll be FINE!' Which did seem rather bizarre given the way everything from the chemist has dire warnings all over it about being careful and getting advice if you're bfing. But she was. Absolutely fine, I mean. I think maybe the poo did get a bit runny, but not really a problem. Ouch, though - sounds like you're having a tough time. Lots of sympathy!

CityDweller Tue 18-Feb-14 22:21:46

I've taken antibiotics a couple of times while bf'ing DD (now 10 mo) - once when I got raging mastitis when she was five days old and then for an ear infection when she was about 8 months. On both occasions I took acidophilus (pro-biotic, helps to counteract the antibiotics killing the good bacteria we actually need) and I also gave DD a baby pro-biotic to help prevent the antibs messing up her system. This is the baby probiotic - it's expensive, but was recommended by a lactation consultant and they seemed to do the job (she didn't seem affected by the antibiotics at all - no loose stools, etc).

leedy Wed 19-Feb-14 13:27:17

I've taken about a kerzillion antibiotics while BF as well, agree with everyone who recommended the BFN factsheet for accurate info on safety (I haven't done erithromycin but have done clarithromycin and azithromycin with no ill effects on anyone, other than to the lovely colony of bacteria that had taken up residence in my lungs and sinuses).

Second CityDweller's rec of giving baby a baby probiotic - the one I got was Udo's Infants Blend and it seemed to stave off the worst of the dicky tummy effects. Also yes, do continue the thrush treatment for both you and baby, as antibiotics can contribute to oral thrush in babies (though I think that family of antibiotics are less likely to cause thrush than penicillin-type ones). Feel better soon!

Edgarallan Fri 21-Feb-14 17:11:29

I took this antibiotic when bf- although I reacted badly to it with stomach pains DS was fine x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now